Categorized | Uncategorized

Injectiable Contraceptive Linked to Weight Gain

Posted on 26 March 2009 by admin

It seems we always want to find a cause for weight gain that is not related to our eating habits. Skeptics might dismiss women who suspects their birth control is causing weight gain and tag this notion as one of the many myths surrounding birth control pills. Indeed this has always been a suspicion. It seems now the debate might be reopened. A recent study by Dr. Abbey Berenson at the University of Texas found that women who took the birth control shot gained on average 11 pounds and increased their body fat by 3.4%.

The study followed 703 women in two age categories, 16- to 24-years-old, and 25- to 33-years-old, using DMPA, oral (desogestrel) or nonhormonal (bilateral tubal ligation, condom or abstinence) contraception for three years. DMPA users who discontinued this method and selected another form of birth control were followed for up to two additional years. Throughout the course of the study, researchers compared changes in body weight and composition and took into account the influence of age, race, caloric intake and exercise, among other factors.

This news was reported in multiple news sites:

Injectable Birth Control Causes Significant Weight Gain And Changes In Body Mass, Study Finds

Study: Birth-control shot causes weight gain, body fat

Birth control shot linked to weight gain

Injectable contraceptive tied to weight gain

Maybe there is some truth to the weight gain myth after all.

Tags | , ,

Leave a Reply